Kansas, 2024

Drought in Kansas, July 1 to 31, 2024

July 1 to 31, 2024 · NWS ICT · 6 events in 6 counties and zones

Drier conditions increased across the CWA to primarily abnormally dry (D0) and moderate drought (D1). The severe drought (D2) increased slightly in size in central Kansas but stayed the same size in south central Kansas during the month of July.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drier conditions increased across the CWA to primarily abnormally dry (D0) and moderate drought (D1). The severe drought (D2) increased slightly in size in central Kansas but stayed the same size in south central Kansas during the month of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 11:24 PM CST, 36 minutes earlier. Its key messages:

  • Another round of showers/thunderstorms tonight into early Monday, mainly over the northern half of Kansas.
  • Triple digit heat indices return for Monday and Tuesday.
  • Active weather pattern continues from late Tuesday through early Friday, including the chance for strong to severe storms and locally heavy rainfall.
Area forecast discussion, Jun 30, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1224 AM CDT Mon Jul 1 2024

.KEY MESSAGES...

- Another round of showers/thunderstorms tonight into early
  Monday, mainly over the northern half of Kansas.

- Triple digit heat indices return for Monday and Tuesday.

- Active weather pattern continues from late Tuesday through
  early Friday, including the chance for strong to severe storms
  and locally heavy rainfall.

&&

.DISCUSSION...
Issued at 245 PM CDT Sun Jun 30 2024

TONIGHT-MONDAY MORNING...Increasing warm advection and moisture
transport in the 850-650 mb layer in response to subtle mid-level
energy approaching across the Central High Plains should allow for
increasing thunderstorm chances after about midnight. Most guidance
supports the highest chances over generally the northern half of
Kansas, although thinking lift is sufficient for at least isolated
activity as far south as southern KS or northern OK.
Instability/shear combination isn't overly impressive, so thinking
hail threat should remain mostly below severe levels. However,
continued above average precipitable waters near 2 inches will
support locally intense rainfall rates. Activity should exit east
into northeast Kansas Monday morning.

MONDAY AFTERNOON--THURSDAY NIGHT...The heat and humidity build back
north across the region for Monday and Tuesday, with afternoon
through early evening heat indices climbing into the 100-108 degree
range. Will hoist a heat advisory for Monday, and suspect we'll
eventually need one for Tuesday as well. Additionally, model
consensus progresses a front south into the region by late Tuesday,
and stalls it across the region through late week. This, along with
a few seasonably strong/deep upper troughs, will support periodic
thunderstorm chances across the region late Tuesday through Thursday
night or early Friday. A seasonable combination of instability and
deep layer shear should support strong to severe storm chances,
along with locally heavy rainfall.

FRIDAY--NEXT WEEKEND...Deterministic and ensemble consensus supports
somewhat cooler and mostly dry weather by next Friday-Saturday, with
lower dewpoints and seasonably cool to below average temperatures,
as upper troughing deepens over the central and eastern CONUS. By
Saturday night--Sunday, model consensus supports a return to
thunderstorm chances, as shortwave energy traverses the central and
northern CONUS.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1220 AM CDT Mon Jul 1 2024

Widely scattered showers have developed near SLN and should
persist for the next couple of hours. VFR conditions will
prevail in these showers. Additional showers and storms are
possible after 09-10Z, mainly at RSL and SLN. In addition, MVFR
CIGS should arrive and continue through mid-morning. Stratus
will scatter by mid-morning as southeasterly winds increase to
15-25 kt with even stronger wind speeds by mid-afternoon. The
strongest winds will remain across central KS at GBD and RSL.
Marginal LLWS conditions are possible at HUT, SLN, RSL, and GBD
towards the end of the period but confidence is too low for
mention at this point.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
KSZ032-033-047>052-067>069-082-083-091>093-098>100.

&&

DISCUSSION...ADK
AVIATION...BRB
Hazardous weather outlook, Jun 30, 10:35 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1135 PM CDT Sun Jun 30 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020445-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1135 PM CDT Sun Jun 30 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will continue through much of
the night across mainly the northern half of Kansas. Nickel size
hail and heavy rain are the primary concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Triple digit heat indices are likely Monday and Tuesday.

Off-and-on thunderstorm chances are in the forecast late Tuesday
through early Friday. Strong to severe thunderstorms are possible,
along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Russell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought (D2) expanded some in the southwestern areas of the county during the month of July.

Drought, Barton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Severe drought (D2) conditions expanded slightly in the northwestern areas of the county in July.

Drought, Reno

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Severe drought (D2) conditions remained the same in the eastern and central portions of the county.

Drought, Harvey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Severe drought (D2) conditions remained the same in the central and western areas of the county.

Drought, Kingman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe drought (D2) conditions remained the same in the northeastern portions of the county in July.

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Severe drought (D2) conditions remained the same in the northwestern portions of the county in July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191622, 1191623, 1191624, 1191627, 1191629, 1191632.